• Hoping someone here might be able to help since we seem to have stumped our vet...

    TL;DR — Our dog had surgery last week unrelated to his rear end but now is suffering fecal incontinence while sleeping.

    This past tuesday, our 8yo male basenji went in for surgery to have 5 (presumably — still waiting for the biopsy) lipomas (fatty build-ups) removed as we'd seen some growth over the last couple of years and felt it was time to take care of them. They were on his: belly, front/high chest, each side, and one by his scapula.

    Surgery went fine. No issues during or after with any of his surgery sites. However, since surgery he's been having fecal incontinence issues. His stool is generally normal consistency to slightly soft (but not diarrhea); he's eating and drinking fine. None of his surgical sites are bothering him or infected.

    This started Tuesday night (after his surgery) — we woke up and noticed his rear was dirty which led us to discovering a very small smear in his bed. Thursday morning I woke up and sat on the sofa only to find I'd sat in a very small amount of poop (we didn't see it happening). After that we noticed a small amount of discharge around his rear. His rear also seems itchy and uncomfortable (some butt scooting and tenderness when we wipe him off with a baby wipe).

    We thought he was out of the woods as he woke up fine yesterday morning. Took him to the vet anyway (already had the appointment, wanted to be sure) who examined him, expressed his anal glands, and couldn't find anything wrong. Thought he was in the clear, but the issues continued later yesterday and today.

    Vet is now saying it might be neurological but I find that unlikely given that he has physical symptoms of tenderness and discomfort in the area. He was on Rimadyl and Flagyl till yesterday; again the Dr. said those are unlikely causes. I've also (since) been pointed to the BRAT article on anesthesia in B's which may be the issue, but 6 days out seems like a long time to be suffering the impacts still and we've seen no other signs of neurological issues, no trouble walking, etc.

    We're stumped and would like to help our pup recover. Any insights, experiences, etc would be greatly appreciated.


  • My first thought is related to the recent surgery... is your pup taking any antibiotics or other post-surgery meds that may be affecting his digestion?


  • @elbrant He was in Rimadyl and Flagyl through yesterday.


  • @amongmany This is something no-one should guess at. It is a question for the Vet -and if this one is at a loss, find another one. Take as much information with you as possible from the vet who carried out the procedure and possibly get him involved with another vet in discussions. But it is a matter that a vet should solve.


  • @zande Yes, obviously we're working closely with the vet to resolve the issue. But given the depth of experience that folks here have with B's compared to the average vet, it seemed prudent to ask to see if anyone has dealt with something similar.


  • @amongmany - I would maybe talk to the Vet about the Rimadyl? I have had Lipomas removed and never had a Vet give Rimadyl but I have never had this issue? Could be a reaction to the combo of Rimadyl and Flagyl? Did the vet give you a reason for the Rimadyl? Please remember that I am NOT a Vet and do NOT pretend to be so.... So I agree with Zande that if you are not getting answers from your Vet, get a second opinion.


  • @tanza The Rimadyl is a pain reliever. I did ask about the possibility of the meds causing the issues. Doc indicated that was unlikely, but obviously we're pursuing all angles.


  • @amongmany

    I looked up Rimadyl. Interesting possible side effects include diarrhea. . Obviously clear it with your vet, but if it was my dog I would stop the Rimadyl if you haven't already and see what happens.


  • @eeeefarm I saw that as well. The odd thing is that he doesn't have diarrhea — when he goes #2 on a walk, it's fine. He's just...leaking a bit when he's napping/sleeping and relaxed. He's finished the Rimadyl as of a couple of days ago.


  • @amongmany said in Fecal Incontinence Post-Surgery:

    He was in Rimadyl and Flagyl through yesterday....
    He's just...leaking a bit when he's napping/sleeping and relaxed.

    A quick Google search suggested that diarrhea isn't unexpected with either of these drugs. Could the leakage be a result of the combination of the drugs?

    I don't know how long the drugs will stay in his system, but I'm leaning towards the idea that he would return to normal once the drugs dissipate. I am also (curious) why your DVM didn't think about the side effects of the medication(s) as possible contributing factors and jumped straight into another procedure.

    (Doggie diapers are always an option until the issue is resolved.)


  • A quick Google search suggested that diarrhea isn't unexpected with either of these drugs. Could the leakage be a result of the combination of the drugs?

    I don't know how long the drugs will stay in his system, but I'm leaning towards the idea that he would return to normal once the drugs dissipate. I am also (curious) why your DVM didn't think about the side effects of the medication(s) as possible contributing factors and jumped straight into another procedure.

    (Doggie diapers are always an option until the issue is resolved.)

    I agree with elbrant the side effects from the drugs are likely causing the fecal leaking. As the human, I had to be on a long course of Flagyl having contracted Amoebic Dysentery in Nepal. Believe me, I was never far from a bathroom while taking this drug.

Suggested Topics

  • 3
  • 168
  • 5
  • 6
  • 10
  • 29